Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 294, NWS Paducah, KY

July 18, 2012Christian County, Todd County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 18, 2012, 2:46 PM CDT for Christian County, Todd County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2012, 2:46 PM CDT (19:46 UTC)
Expired
Jul 18, 2012, 3:30 PM CDT
In force
44 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Christian County, KY, Todd County, KY

What was reported inside it

TimeReportWhereRemark
Jul 18, 2:52 PM CDTHAIL 0.757 N Pembroke, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2917 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WUUS53 KPAH 181946
SVRPAH
KYC047-219-182030-
/O.NEW.KPAH.SV.W.0294.120718T1946Z-120718T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHWESTERN TODD COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 330 PM CDT.

* AT 244 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 5 MILES
  NORTHEAST OF PEMBROKE...OR 8 MILES WEST OF ELKTON...MOVING SOUTH AT
  20 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  OAK GROVE...FORT CAMPBELL NORTH...PEMBROKE...GUTHRIE AND TRENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3664 8714 3664 8749 3689 8738 3690 8723
TIME...MOT...LOC 1945Z 353DEG 17KT 3683 8731
WIND...HAIL <50MPH 1.00IN

$$
1 follow-up statement
892 
WWUS53 KPAH 182027
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CDT WED JUL 18 2012

KYC047-219-182037-
/O.EXP.KPAH.SV.W.0294.000000T0000Z-120718T2030Z/
TODD KY-CHRISTIAN KY-
327 PM CDT WED JUL 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHRISTIAN AND
SOUTHWESTERN TODD COUNTIES IN SOUTH CENTRAL KENTUCKY WILL EXPIRE AT
330 PM CDT/430 PM EDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
SOUTHERN CHRISTIAN COUNTY UNTIL 415 PM CDT. 

LAT...LON 3664 8714 3664 8749 3689 8738 3690 8723
TIME...MOT...LOC 2027Z 353DEG 17KT 3663 8728

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:54 AM CDT, 12 hours 52 minutes earlier.

Area forecast discussion, Jul 18, 1:54 AM CDT, 12 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
154 AM CDT WED JUL 18 2012

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 146 AM CDT WED JUL 18 2012

HEAT INDICES APPROACHING 105 TODAY ARE FORECAST AS TEMPS/DEW
POINTS REMAIN HIGH...WITH HIGHEST THREAT APPEARING TO BE ALONG
NORTHERN/EASTERN PORTIONS FA. A DAY SIMILAR TO YESTERDAY IS
ANTICIPATED WITH RESPECT TO CONVECTIVE CHANCES SO ISOLATED/SLGT
CHANCE MENTIONS REMAIN WARRANTED.

ANOTHER HOT/HUMID DAY ON TAP THURSDAY IN ADVANCE OF EVOLVING FRONT
THAT WILL MAKE ITS APPROACH. AT THIS TIME...APPEARS TEMPS/DEW
POINTS WILL REMAIN BELOW ADVISORY THRESHOLDS FOR THURSDAY...BUT
VERY CLOSE/SHOULD BE MONITORED...PARTICULARLY IF FRONT SLOWS UP.
S/B ENOUGH CONVECTION AROUND AHEAD OF APPROACHING FRONT THAT
LEVELS ARE MUTED BELOW HEADLINE THRESHOLDS. FROPA SHOULD MAKE
PASS THU NIGHT-FRIDAY AND EFFECTIVELY END POPS NW-SE ACROSS AREA
BY FRI NIGHT AS DRIER MEAN RELATIVE AIR INVADES THE COLUMN.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 146 AM CDT WED JUL 18 2012

THE LATEST MODEL RUNS HAVE SLOWED THE FRONT A BIT FROM LAST NIGHT
BUT UPPER LEVEL RIDGE IS STILL FORECAST TO RETROGRADE WEST ALLOWING
FOR A SLIGHTLY COOLER AND DRY WEEKEND. ALTHOUGH TEMPS ARE STILL
EXPECTED TO BE 90+ THE LOWER DEW POINTS WILL BRING SOME RELIEF TO
THE HEAT INDICIES ESPECIALLY. THE HIGH SLOWLY TRIES TO BUILD BACK
INTO THE REGION NEXT WEEK BUT MOST OF THE AREA WILL BE IN A NW FLOW
ALLOWING FOR AFTN THUNDERSTORMS AGAIN BY TUESDAY...ESPECIALLY EAST
OF THE MISSISSIPPI RIVER.

AS PREVIOUSLY STATED HIGHS STILL EXPECTED TO BE 90 OR BETTER BUT
LOWS WILL LIKELY DIP INTO THE 60S THIS WEEKEND. EARLY NEXT WEEK WE
BEGIN YET ANOTHER WARM UP WITH A SLOW RETURN TO HIGHER MOISTURE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1121 PM CDT TUE JUL 17 2012

CONVECTIVE HIGH CLOUDS WILL LINGER FOR SEVERAL HOURS TONIGHT.
OTHERWISE LIGHT SSW WINDS. CU AGAIN TOMORROW. AGAIN THE CHANCE OF
CONVECTION IS THERE. TOO MUCH UNCERTAINTY AT THIS TIME TO INCLUDE
IN THE TERMINAL FORECASTS. SSW WINDS GENERALLY AOB 10 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY FROM 11 AM THIS MORNING TO 10 PM CDT THIS EVENING
     FOR ILZ088-089-092-093.

     HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR ILZ075>078-
     080>087.

MO...HEAT ADVISORY FROM 11 AM THIS MORNING TO 10 PM CDT THIS EVENING
     FOR MOZ086-087-100-107>112-114.

     HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MOZ076.

IN...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR INZ081-082-
     085>088.

KY...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KYZ014-018-019.

&&
Hazardous weather outlook, Jul 18, 3:46 AM CDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
346 AM CDT WED JUL 18 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
346 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT UNTIL 1000 PM FOR THE NORTHERN HALF
OF THE REGION...WHERE THE HEAT INDEX WILL PEAK AROUND 105. THE
SOUTHERN HALF OF THE REGION WILL PEAK AROUND 100. REFER TO THE
ADVISORY PRODUCT AND SPECIAL WEATHER STATEMENT FOR DETAILS.

A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS IS FORECAST
AS WELL. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREAT...BUT
A STRAY STORM MAY BRIEFLY PULSE UP TO NEAR SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS IS FORECAST THURSDAY THROUGH FRIDAY. LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY THREAT...BUT A STRAY STORM MAY
BRIEFLY PULSE UP TO NEAR SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED.

In the hours before

Special weather statement, Jul 18, 2:13 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
213 PM CDT WED JUL 18 2012

KYZ009-012-017-021-022-190400-
CALLOWAY-TRIGG-CHRISTIAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...MURRAY...CADIZ...HOPKINSVILLE...
GREENVILLE...ELKTON
213 PM CDT WED JUL 18 2012

...HEAT INDICES FROM 100 TO 105 THIS AFTERNOON AND THURSDAY AFTERNOON...

HIGH PRESSURE ALOFT AND SOUTHWESTERLY WINDS AT THE SURFACE WILL ALLOW
TEMPERATURES TO CLIMB INTO THE MID 90S TODAY AND THURSDAY OVER
THAT PART OF KENTUCKY GENERALLY SOUTH AND EAST OF A LINE FROM
GREENVILLE TO MURRAY. HEAT INDEX VALUES IN THIS AREA WILL RANGE
FROM 100 TO 105 IN THE AFTERNOON. FOR AREAS IMMEDIATELY NORTH AND
WEST OF THIS AREA...A HEAT ADVISORY IS IN EFFECT THROUGH 10 PM
THURSDAY FOR FORECAST HEAT INDEX VALUES NEAR 105.

HUMIDITY LEVELS WILL BE ON THE INCREASE THROUGH THURSDAY WITH
SCATTERED THUNDERSTORMS POSSIBLE THROUGHOUT THE DAY. HOWEVER...HEAT
INDEX VALUES ARE STILL LIKELY TO CLIMB TO AT LEAST 100 ONCE AGAIN
THURSDAY AFTERNOON.

TO MITIGATE THE IMPACT OF THE HEAT AND HUMIDITY...DO NOT SPEND EXCESSIVE
AMOUNTS OF TIME IN THE SUN. DRINK PLENTY OF EXTRA FLUIDS...AND TRY
TO STAY IN AN AIR CONDITIONED ENVIRONMENT.

JP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:37 PM CDTExcessive Heat WarningPAHDaviess, Henderson, Union29 hr
Jul 18, 3:16 PM CDTAreal Flood AdvisoryPAHChristian, Todd70 min
Jul 18, 3:22 PM CDTSevere Thunderstorm WarningPAHChristian53 min
Jul 18, 3:55 PM CDTSevere Thunderstorm WarningPAHTrigg40 min
Jul 18, 4:14 PM CDTSevere Thunderstorm WarningPAHChristian22 min
Jul 18, 5:15 PM CDTSevere Thunderstorm WarningPAHUnion30 min
Jul 18, 6:48 PM CDTSevere Thunderstorm WarningPAHCalloway27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.